By

Potential Liver Damage When Combining Caffeine and Painkillers

My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”

[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
(emphasis mine)

Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.

Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.

By

National Headache Foundation Answers Frequently Asked Questions

In one comprehensive page, the National Headache Foundation responds to common questions about migraine as well as tension-type, cluster, sinus, rebound headaches. The short answers include links to comprehensive information. Questions include:

  • Does weather affect migraines?
  • What are the triptans?
  • What alternative therapies are used to treat migraine?
  • What is biofeedback?
  • Are headaches hereditary?
  • What type of doctor should I see to diagnose and treat my headache?

By

Insurance Coverage of Triptans

Insurance is an ongoing nightmare for practically everyone. If you need more triptans (a common type of migraine abortive) a month than your plan allows, you’re in for a real hassle. Without insurance they are, of course, mighty pricey.

Kathy, a reader, is faced with a new bureaucratic hurdle that I’ve never seen before. Her story follows. She’d appreciate any advice you can give.

I just had to share this with someone that could understand, and maybe you have some suggestions as to whether anything can be done. I was just informed by my insurance company that I can now only get 4 Maxalt tablets at a time. I can get 8 per month (down from the 9 per month it used to be) but I have to go in to the pharmacy TWICE per month. Maxalt is the least troublesome of the triptans for me and enables me to keep working with a migraine. My migraines usually last 3 days (requiring 6 Maxalt) and CAN last 5 – 6
days. It is so infuriating that an insurance company can do this.

Their explanation was that studies have shown that most people (?) only refill their prescription of 9 tablets once every 3 months. 38% of the prescriptions are never refilled. So they decided that 3 pills is a 30 day supply. Have you ever heard of anyone being successful in fighting something like this? Any ideas on what to do?

Even if you don’t have suggestions for Kathy, eave a comment with your story — whether good or bad — about getting the meds you need. I and other readers will certainly benefit from your experience.

By

Caffeine Withdrawal Headaches

Caffeine can be a wonderful headache and migraine abortive. Use it too much and the withdrawal headache can be an unspeakable hell. Good thing I was in need of a post topic for today when the caffeine headache fairy visited me last night.

As with all of my abortives, I use caffeine no more than twice a week. Less than once a month I indulge when I need energy or really want coffee and the only decaf available is chemically processed. I stretch these rules when I’m traveling or have something big going on. Like when my niece was here last week.

I’ve been testing my caffeine boundaries in the last couple months anyway. I noticed in May that it didn’t seem to be working as well as it used to (and neither was Advil, my other abortive of choice). Before I realized I had a headache disorder, I drank caffeine when I felt a headache coming on, thinking that I was staying on top of caffeine withdrawal. Hart maintains — and I’ve come to agree — that the caffeine aborted migraines, not treated caffeine withdrawal headaches.

So I haven’t been as strict with my rules in the last couple months. Then when my niece was here, I was even more lax with my caffeine intake. After she left, the old guidelines didn’t kick in. And last night I had a horrendous caffeine withdrawal headache.

I assumed it was a migraine, even though it felt different than migraines that have been plaguing my sleep for the last year. I tried to sleep it off, but felt worse each time I woke up — not characteristic of my migraines at all. At 12:45 this afternoon, I finally acknowledged that I had a caffeine headache and dragged myself out of bed to medicate.

90 minutes later, I’ve finished my cup of tea. It took the edge off, but the dramatic soothing that caffeine brings to a withdrawal headache was absent. Maybe it was a migraine all along. In any case, I have a post written and now I can go back to being like the man who has been hiccuping for 45 years:

By

FDA Delays Approval for Migraine Drug Trexima

Trexima, a combination of sumatriptan (Imitrex) and naproxen sodium (found in Aleve and other NSAIDs), was expected to receive FDA approval last week. Requesting more safety data, the FDA has delayed approval of Trexima.

The concern is about one of the four tests of genotoxicity, which is toxicity to DNA. The requested data are available from a study that has already been conducted. The FDA will meet with Pozen and GSK soon to discuss additional requirements.

Related posts: